Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 9, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2021, 5:34 PM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2021, 5:34 PM CDT (22:34 UTC)
- Expired
- May 25, 2021, 6:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marathon County, WI, Portage County, WI, Wood County, WI
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:58 PM CDT | TSTM WND DMG | Lindsey, WI | A FEW TREE BRANCHES BROKEN. |
| May 25, 6:02 PM CDT | TSTM WND DMG | Marshfield, WI | TREES DOWN IN THE CITY. VIA FROM THE ARX OFFICE. |
| May 25, 6:02 PM CDT | TSTM WND GST 61 | Marshfield, WI | |
| May 25, 6:37 PM CDT | TSTM WND GST 43 | Wisconsin Rapids, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
568
WUUS53 KGRB 252234
SVRGRB
WIC073-097-141-252330-
/O.NEW.KGRB.SV.W.0009.210525T2234Z-210525T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
534 PM CDT Tue May 25 2021
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Wood County in central Wisconsin...
Western Portage County in central Wisconsin...
Southwestern Marathon County in central Wisconsin...
* Until 630 PM CDT.
* At 533 PM CDT, severe thunderstorms were located along a line
extending from near Colby to near Neillsville to near Black River
Falls to 9 miles southeast of Blair, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Spencer around 540 PM CDT.
Other locations in the path of these severe thunderstorms include
Marshfield, Mosinee, Pittsville and Babcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4490 9029 4492 8972 4425 8972 4425 9032
TIME...MOT...LOC 2233Z 268DEG 40KT 4483 9035 4459 9062 4437 9087 4423
9106
HAIL...1.00IN
WIND...60MPH
$$
Eckberg3 follow-up statements
235
WWUS53 KGRB 252302
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
602 PM CDT Tue May 25 2021
WIC073-097-141-252330-
/O.CON.KGRB.SV.W.0009.000000T0000Z-210525T2330Z/
Wood WI-Portage WI-Marathon WI-
602 PM CDT Tue May 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WOOD...WESTERN PORTAGE AND SOUTHWESTERN MARATHON COUNTIES...
At 601 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Colby to near Marshfield to 8
miles south of Shortville to near Millston, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marshfield, Pittsville, Mosinee, Babcock, Wisconsin Rapids and
Lake Wazeecha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4490 9029 4492 8972 4425 8972 4425 9032
TIME...MOT...LOC 2301Z 267DEG 40KT 4484 9012 4460 9021 4438 9046 4424
9065
HAIL...1.00IN
WIND...60MPH
$$
Eckberg202
WWUS53 KGRB 252313
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
613 PM CDT Tue May 25 2021
WIC073-097-141-252330-
/O.CON.KGRB.SV.W.0009.000000T0000Z-210525T2330Z/
Wood WI-Portage WI-Marathon WI-
613 PM CDT Tue May 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WOOD...WESTERN PORTAGE AND SOUTHWESTERN MARATHON COUNTIES...
At 613 PM CDT, severe thunderstorms were located along a line
extending from 14 miles west of Rib Mountain to 9 miles southeast of
Marshfield to 8 miles southwest of Pittsville to 8 miles east of
Millston, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mosinee, Wisconsin Rapids and Lake Wazeecha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4490 9016 4492 8972 4425 8972 4425 9032
4455 9031 4465 9015
TIME...MOT...LOC 2313Z 268DEG 43KT 4486 8996 4460 9001 4438 9029 4424
9048
HAIL...0.75IN
WIND...60MPH
$$
Kurimski679
WWUS53 KGRB 252326
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
626 PM CDT Tue May 25 2021
WIC073-097-141-252335-
/O.EXP.KGRB.SV.W.0009.000000T0000Z-210525T2330Z/
Wood WI-Portage WI-Marathon WI-
626 PM CDT Tue May 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR WOOD...WESTERN PORTAGE AND
SOUTHWESTERN MARATHON COUNTIES WILL EXPIRE AT 630 PM CDT...
A Severe Thunderstorm Warning has been reissued for Wood, Portage,
and southeastern Marathon counties until 715 pm.
LAT...LON 4490 9016 4492 8972 4425 8972 4425 9032
4455 9031 4465 9015
TIME...MOT...LOC 2325Z 268DEG 40KT 4486 8979 4460 8984 4438 9012 4424
9031
$$
KurimskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:39 PM CDT, 55 minutes earlier.
Area forecast discussion, May 25, 4:39 PM CDT, 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 439 PM CDT Tue May 25 2021 New Information added to update section .UPDATE... Issued at 432 PM CDT Tue May 25 2021 Scattered storms continued to develop along a band from northwest to west-central Wisconsin. Thus far there have been a couple reports of severe hail from near the WI/MN border and some small hail with a storm heading toward N-C WI. Dew points have dropped several degrees during the past few hours over far N-C WI, probably due to deepening of the surface based mixed layer. If that trend continues, it would probably shift the focus for severe south toward central Wisconsin. Dew points were also dropping considerably behind the line in eastern MN/western WI. As long as that trend continues, it should be possible to clear the watch from west to east behind the line. && .SHORT TERM...Tonight and Wednesday Issued at 311 PM CDT Tue May 25 2021 Isolated showers were noted across portions of northeast Wisconsin this afternoon. Meanwhile, strong to severe thunderstorms were developing across northwest and west-central Wisconsin. These storms will move into north-central and central Wisconsin between 5 PM and 8 PM and from 8 PM to 11 PM across northeast and east- central Wisconsin. The storms are expected to weaken as they move into far eastern Wisconsin. Damaging winds will be the primary severe weather risk, although large hail can't be ruled out. After the front passes, winds will turn to the northwest which will user in cooler temperatures and bring a decrease in the clouds. Lows tonight will range from the upper 40s to middle 50s north to around 60 east. Gusty northwest winds are expected on Wednesday, along with partly to mostly cloudy skies. Highs will range from the 50s north to near 70 across east-central Wisconsin. .LONG TERM...Wednesday Night Through Tuesday Issued at 311 PM CDT Tue May 25 2021 The main highlights for the extended period will be in the latter half of the work week, as temperatures trend to well below normal and a chance of showers moves through the region. Wednesday night through Friday...Surface high pressure will remain in the area for Wednesday night, beginning to depart the region by Thursday morning. An upper low then works its way into southern Wisconsin in the afternoon and evening, bringing overrunning precipitation north of the warm front. Precipitation coverage northwards may be limited, depending on where exactly where the warm front sets up. Similarly, any warm air over our area will likely be aloft, which will keep the surface temperatures well below normal, with highs in the 50s both Thursday and Friday. Showers will be the main precipitation type, with little in the way of convection. Light precipitation will then likely continue at times overnight Thursday through Friday, ending Friday evening. The cold air overnight may have the chance to produce brief light snow or flurries across portions of the north-central Wisconsin, but little to no accumulations are expected. This will also present a small window for frost development. Rest of the forecast...Surface high pressure returns to the area Friday night and into the early parts of the weekend, which will lead to some drier conditions for the middle portion of the extended. Weak WAA over this portion of the forecast will warm the area some, although we'll likely still remain below normal overall. Highs will be in the 60s Saturday and upper 60s to lower 70s on Sunday. Guidance still remains divided on precipitation chances for the end of the weekend, as a weak upper trough slides across the area. Kept low pops in the forecast for now, as the chances for more widespread precipitation looks small, at least for the Sunday night into Monday timeframe. && .AVIATION...for 18Z TAF Issuance Issued at 1150 AM CDT Tue May 25 2021 Isolated to scattered showers and storms are expected across the area through mid to late afternoon. However, a line of thunderstorms will develop across western Wisconsin and then move across the region late this afternoon and evening. The storms should be at KRHI/KAUW/KCWA between 23z-01z and KGRB/KATW from 02z-04z and KMTW from 03z-05z. Gusty southerly winds can be expected this afternoon with gusts around 25 knots. Winds will veer to the northwest this evening into early Wednesday morning behind the cold front. Gusty northwest winds will continue through the day Wednesday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....Eckberg LONG TERM......Uhlmann AVIATION.......Eckberg
Hazardous weather outlook, May 25, 2:55 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 255 PM CDT Tue May 25 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 255 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Rest of The Afternoon and Tonight Thunderstorms are possible late this afternoon and evening. A few of the storms could become severe with damaging winds and large hail, especially across central and north-central Wisconsin. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of frost may develop Wednesday night into early Thursday morning across north-central Wisconsin due to temperatures falling into the 30s. Areas of frost have a higher chance of developing Friday night into early Saturday morning across north-central, far northeast, and portions of central Wisconsin due to temperatures in the 30s, mostly clear skies, and light winds. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon or evening. LMZ521-522-541>543-262000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 255 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Rest of The Afternoon and Tonight A Small Craft Advisory is in effect for Lake Michigan due to gusty southwest winds and building waves. In addition, thunderstorms could be a hazard to small craft on the lake and bay during the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Increasing northeast winds and building waves on Thursday and Friday will likely create hazardous conditions for small craft along the Lake Michigan nearshore waters. Eckberg
In the hours before
Special weather statement, May 25, 4:01 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
401 PM CDT Tue May 25 2021
WIZ005-010-018-252230-
Vilas WI-Oneida WI-Lincoln WI-
401 PM CDT Tue May 25 2021
...SCATTERED THUNDERSTORMS EXPECTED TO MOVE INTO NORTH-CENTRAL
WISCONSIN LATE THIS AFTERNOON...
At 401 PM CDT, Doppler radar was tracking strong to severe
thunderstorms across northwest and west-central Wisconsin. The
leading edge of the thunderstorms extended from near Mellen to
Bloomer. The thunderstorms were moving to the northeast at 40 mph.
The thunderstorms will move into Vilas, Oneida and Lincoln counties
between 445 PM and 615 PM. Boaters and campers should seek safe
shelter if storms approach your area. Stay tuned for later
statements or possible warnings.
Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold,
Harrison, Boulder Junction, Woodboro, Winchester and Birch Trails
Girl Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building once storms
approach your area.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Wisconsin.
LAT...LON 4616 8918 4575 8922 4547 8939 4547 8943
4542 8942 4536 8946 4518 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 2100Z 242DEG 34KT 4632 9047 4557 9065 4512 9152
EckbergSpecial weather statement, May 25, 4:22 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
422 PM CDT Tue May 25 2021
WIZ048-252145-
Winnebago WI-
422 PM CDT Tue May 25 2021
...SPECIAL WEATHER STATEMENT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Poygan, or 10 miles northwest of Oshkosh, moving northeast at 40
mph.
Frequent lightning, brief heavy rains and winds in excess of 30 mph
will be possible with this storm.
This strong thunderstorm will be near...
Menasha around 445 PM CDT.
Other locations impacted by this storm include Winneconne, Butte Des
Morts, Larsen, Lake Butte Des Morts, Clarks Point, Allenville,
Rivermoor, Lake Butte Des Mor, Mikesville and Neenah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4415 8878 4425 8857 4424 8850 4424 8845
4409 8842 4406 8877
TIME...MOT...LOC 2121Z 246DEG 37KT 4411 8874
EckbergThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Special Weather Statement | GRB | Lincoln | 45 min |
| May 24, 7:24 PM CDT | Special Weather Statement | GRB | Lincoln | 21 min |
| May 24, 8:50 PM CDT | Small Craft Advisory | GRB | 31 hr | |
| May 25, 9:47 AM CDT | Special Weather Statement | GRB | Forest, Langlade, Oneida | 58 min |
| May 25, 4:01 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 89 min |
| May 25, 4:22 PM CDT | Special Weather Statement | GRB | Winnebago | 23 min |
| May 25, 4:53 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 67 min |
| May 25, 5:57 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Oneida | 63 min |
| May 25, 6:18 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 39 min |
| May 25, 6:29 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oconto | 36 min |
| May 25, 6:54 PM CDT | Special Weather Statement | GRB | Menominee, Oconto, Portage, Shawano, Waupaca | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.